zbMATH — the first resource for mathematics

On the divergence-free condition in Godunov-type schemes for ideal magnetohydrodynamics: the upwind constrained transport method. (English) Zbl 1087.76074
Summary: We present a general framework to design Godunov-type schemes for multidimensional ideal magnetohydrodynamic (MHD) systems, having the divergence-free relation and the related properties of the magnetic field \(\mathbf B\) as built-in conditions. Our approach mostly relies on the constrained transport (CT) discretization technique for the magnetic field components, originally developed for the linear induction equation, which assures \([\nabla \dot \mathbf B]_{\text{num}}=0\) and its preservation in time to within machine accuracy in a finite-volume setting. We show that the CT formalism, when fully exploited, can be used as a general guideline to design the reconstruction procedures of the \(\mathbf B\) vector field, to adapt standard upwind procedures for the momentum and energy equations, avoiding the onset of numerical monopoles of \(O(1)\) size, and to formulate approximate Riemann solvers for the induction equation. This general framework will be named here upwind constrained transport (UCT). To demonstrate the versatility of our method, we apply it to a variety of schemes, which are finally validated numerically and compared: a novel implementation for the MHD case of the second-order Roe-type positive scheme by X.-D. Liu and P. D. Lax [J. Comput. Fluid Dyn. 5, 133–156 (1996)], and both the second- and third-order versions of a central-type MHD scheme presented by P. Londrillo and L. Del Zanna [Astrophys. J. 530, 508 ff (2000)], where the basic UCT strategies have been first outlined.

76M12 Finite volume methods applied to problems in fluid mechanics
76W05 Magnetohydrodynamics and electrohydrodynamics
Full Text: DOI
[1] Toth, G, J. comput. phys., 161, 605, (2000)
[2] Brackbill, J.U; Barnes, D.C, J. comput. phys., 35, 426, (1980)
[3] Jiang, G.-S; Wu, C.-C, J. comput. phys., 150, 561, (1999)
[4] K.G. Powell, ICASE Report no. 94-24, Langley, VA, 1994
[5] Powell, K.G; Roe, P.L; Linde, T.J; Gombosi, T.J; De Zeeuw, D.L, J. comput. phys., 154, 284, (1999)
[6] Dedner, A; Kemm, F; Kroner, D; Munz, C.-D; Schitzer, T; Wesemberg, M, J. comput. phys., 175, 645, (2002)
[7] Evans, C.R; Hawley, J.F, Astrophys. J., 332, 659, (1988)
[8] Dai, W; Woodward, P.R, J. comput. phys., 142, 331, (1998)
[9] Ryu, D; Miniati, A; Jones, T.W; Frank, A, Astrophys. J., 509, 244, (1998)
[10] Balsara, D.S; Spicer, D.S, J. comput. phys., 149, 270, (1999)
[11] Komissarov, S.S, Mon. not. roy. astron. soc., 343, 366, (1999)
[12] Londrillo, P; Del Zanna, L, Astrophys. J., 530, 508, (2000)
[13] Del Zanna, L; Bucciantini, N; Londrillo, P, Astron. astroph., 400, 397, (2003)
[14] Liu, X.-D; Lax, P.D, J. comp. fluid dyn., 5, 133, (1996)
[15] Lax, P.D; Liu, X.-D, SIAM J. sci. comput., 19, 319, (1998)
[16] Harten, A; Lax, P.D; Levermore, G.D; Morokoff, W.J, SIAM J. num. anal., 35, 2117, (1998)
[17] Lax, P.D; Wendroff, B, Comm. pure appl. math., 13, 217, (1960)
[18] Tadmor, E, Math. comput., 49, 91, (1987)
[19] Berger, M.J; Colella, P, J. comput. phys., 82, 64, (1989)
[20] De Sterck, H, Proc. AIAA 15th comp. dyn. conf., 2001-2623, 1, (2001)
[21] Shu, C.-W; Osher, S, J. comput. phys., 83, 32, (1989)
[22] Van Leer, B, J. comput. phys., 32, 101, (1979)
[23] Harten, A, SIAM J. sci. comput., 21, 1, (1984)
[24] Balsara, D.S, J. comput. phys., 174, 614, (2001)
[25] Toth, G; Roe, P.L, J. comput. phys., 180, 736, (2002)
[26] C.-W. Shu, NASA ICASE Report, 97-65, 1997, p. 1
[27] Liu, X.-D; Osher, S, J. comput. phys., 142, 304, (1998)
[28] Cargo, P; Gallice, G, J. comput. phys., 136, 446, (1997)
[29] Myong, R.S; Roe, P.L, J. comput. phys., 147, 545, (1998)
[30] Toth, G, J. comput. phys., 182, 346, (2002)
[31] Roe, P.L; Balsara, D.S, SIAM J. num. anal., 56, 57, (1996)
[32] Nessyahu, H; Tadmor, E, J. comput. phys., 87, 408, (1990)
[33] Kurganov, A; Noelle, S; Petrova, G, SIAM J. sci. comput., 23, 707, (2001)
[34] Harten, A; Lax, P.D; Van Leer, B, SIAM rev., 25, 35, (1983)
[35] Del Zanna, L; Velli, M; Londrillo, P, Astron. astrophys., 307, 705, (2001)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.